10212017Headline:

Mobile, Alabama

HomeAlabamaMobile

Email Staff Writer Staff Writer on LinkedIn Staff Writer on Twitter Staff Writer on Facebook
Staff Writer
Staff Writer
Contributor •

Epilepsy drug associated with mental retardation

Comments Off

A story from The New York Times details a new study that shows an increased risk of mental retardation in children who were exposed to epilepsy drug Depakote prenatally.

The authors of the study presented their research at the American Academy of Neurology’s annual meeting this year.

Toddlers who had been exposed in the womb to the drug Depakote, from Abbott Laboratories, scored seven to eight points lower on I.Q. tests at age 2 than those whose mothers had been taking other epilepsy drugs while pregnant, the study found. They were twice as likely to score in the range associated with mental retardation,

the article reports. It further states that about 24 million American women are estimated to have taken Depakote and similar drugs, classified as anticonvulsants, for problems such as epilepsy, migraines and bipolar disorder. Other drugs in this category include: Tegretol made by Novartis, Dilantin made by Parke Davis and Lamictal made by GlaxoSmithKline.

“Depakote looks worse than the other drugs in all of these recent studies,” said Dr. Kimford J. Meador, a professor of neurology at the University of Florida and the lead author of the new study. “In all, it is compelling evidence that this drug should not be used as a first-line choice for treatment in pregnant women.”

On the other side of the coin, I.Q. findings may be unreliable in children under age two, so the study will continue to track children up to age 6.